Presumed Chemotherapy-Induced Optic Neuropathy and Maculopathy: A Case Report



David J. Mathew, Anupriya Arthur*, Sheeja Susan John
Department of Ophthalmology, Christian Medical College, Vellore 632001, Tamil Nadu, South India


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 920
Abstract HTML Views: 491
PDF Downloads: 440
ePub Downloads: 350
Total Views/Downloads: 2201
Unique Statistics:

Full-Text HTML Views: 601
Abstract HTML Views: 278
PDF Downloads: 204
ePub Downloads: 137
Total Views/Downloads: 1220



© 2017 Mathew et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Department of Ophthalmology, Schell Eye Hospital, Arni Road, Christian Medical College, Vellore – 632001, Tamil Nadu, India; Tel: +91-416-2281201; E-mails: anuarthur@gmail.com, sheejajohn@rediffmail.com


Abstract

Purpose:

With the advent of more aggressive cytotoxic chemotherapy regimens, the incidence of ocular toxicity due to these drugs is also on the rise. We report a case of Presumed Chemotherapy-Induced optic neuropathy and maculopathy secondary to treatment with cytarabine and daunorubicin for Acute Myeloid Leukaemia (AML).

Case report:

A 50-year-old man with AML developed sudden decrease in vision in his left eye after three cycles of chemotherapy with cytarabine and daunorubicin. He presented to us six weeks later with bilateral optic atrophy and foveal atrophic changes with early bull’s eye maculopathy. A diagnosis of presumed chemotherapy-induced optic neuropathy with maculopathy was made, and the patient was put on an alternative chemotherapeutic regimen. There was no further decrease in vision on follow up.

Conclusion:

To the best of our knowledge, this is the first report of clinically demonstrable macular toxicity in the form of macular atrophic changes and bull’s eye maculopathy associated with the use of cytarabine and daunorubicin. Early diagnosis and appropriate management of such cases is imperative to prevent further visual deterioration.

Keywords: Cancer chemotherapy, Toxic optic neuropathy, Toxic maculopathy, Cytarabine, Daunorubicin, AML.